MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY 2CM PERIPHERAL CUTTING BALLOON®; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINA

BOSTON SCIENTIFIC - GALWAY 2CM PERIPHERAL CUTTING BALLOON®; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINA
Model Number M001PCB8020900
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the balloon would not deflate.A 8.00 mm/2.0 cm/90 cm 2 cm peripheral cutting balloon® was selected for use.During the procedure, it was noted that the balloon would not inflate inside the patient.The balloon was then retracted outside the patient's body and attempted to inflate on the table.Despite having a 10 atm rated burst, 30 atm was used to get the fluid into the balloon.Once the balloon finally got fluid into it, it was noted that the fluid would not aspirate out.No patient complications reported.
 
Additional Manufacturer Narrative
Device evaluated by manufacturer: the device was returned for analysis.A visual and tactile examination of the shaft identified multiple kinks along with one severe kink 346mm distal to strain relief on the shaft of the device.This severe kink was microscopically examined and the shaft damage was noted to extend down into the inflation and guidewire lumen.This type of damage is consistent with excessive force being applied to the delivery system.The balloon was returned fully inflated.The inflation medium was noted to have a dense consistency.The device was attached to an encore inflation unit and a vacuum was applied, however balloon deflation failed.The device was soaked in a water bath at a temperature of 37 degrees celsius to help soften the inflation medium before further deflation attempts were made.On removal from the bath the balloon was noted to be completely deflated.The device was then attached to an encore inflation unit filled with glycerol/h20 solution to evaluate the device¿s deflation/inflation capability.The balloon slowly inflated, however when the investigator applied a vacuum, the balloon failed to deflate again.The severe kink identified on the shaft was determined to be the cause of the deflation/inflation issues, during inflation the liquid eventually passed the kink as additional pressure was applied this explains why the device had to be inflated to 30atm (atmospheres) during the complaint incident to successfully inflate the balloon.However when a vacuum was applied the balloon could not deflate immediately due the compromised inflation lumen.No issues were identified with the balloon material that could have contributed to the complaint incident.The rate of burst pressure of this device is 10atm (atmospheres).The tip and markerbands of the device was visually and microscopically examined and no issues were noted that could have potentially contributed to the complaint incident.A visual and microscopic examination could find no issue with the blades of the device.All blades were present and fully bonded to the balloon material.No other issues were identified during the product analysis.The manufacturing batch record review confirmed that the device met all material, assembly and performance specifications.The investigation conclusion is operational context as the product meets the design & manufacture specification but due to anatomical/procedural factors encountered during the procedure, performance was limited.(b)(4).
 
Event or Problem Description
It was reported that the balloon would not deflate.A 8.00mm/2.0cm/90cm 2cm peripheral cutting balloon was selected for use.During the procedure, it was noted that the balloon would not inflate inside the patient.The balloon was then retracted outside the patients body and attempted to inflate on the table.Despite having a 10atm rated burst, 30atm was used to get the fluid into the balloon.Once the balloon finally got fluid into it, it was noted that the fluid would not aspirate out.No patient complications reported.

Brand Name
2CM PERIPHERAL CUTTING BALLOON®
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINA
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key6941961
Report Number2134265-2017-10125
Device Sequence Number19012166
Product Code LIT
UDI-Device Identifier08714729813804
UDI-Public08714729813804
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K070951
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2019
Device Model NumberM001PCB8020900
Device Catalogue NumberPCB802090
Device Lot Number20961289
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2017
Initial Date Received by Manufacturer 09/27/2017
Supplement Date Received by Manufacturer10/27/2017
Initial Report FDA Received Date10/11/2017
Supplement Report FDA Received Date11/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1